A few months ago, my skin started breaking out in a way I hadn’t experienced since I was a preteen. During a visit with my dermatologist, I went through a list of my medications. When I got to my antidepressants, she stopped me: “Ah, yes, these things can make your skin worse.” This caught me by surprise — a worsening complexion was not one of the typical medication side effects (like headaches, and changes in appetite) that I was familiar with. I needed more information: Can antidepressants cause acne?
First — some technical lingo. “Antidepressants are medications that are used for both anxiety and depression,” says Dr. Anthony Puopolo, MD, a family medicine doctor and chief medical officer at Shapiro MD. There are several classes of antidepressants, including serotonin and norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants (TCAa), and monoamine oxidase inhibitors (MAOIs). The most common type of antidepressant, however, is selective serotonin reuptake inhibitors (SSRIs) like Prozac, Lexapro, and Zoloft.
How does this play into your skin’s health? “They all come with a potential list of skin manifestations — there is no drug without side effects,” says Dr. Paul Jarrod Frank, MD, a celebrity cosmetic dermatologist and author.
The way this happens is somewhat paradoxical. If you suffer from anxiety or depression and do not take medication for it or turn to lifestyle factors that help relieve symptoms (like regular exercise and a healthy diet), mental health issues can then affect your hormones and cortisol levels, says Frank. And that can be reflected via your skin — stress causes inflammation, which leads to conditions like eczema, irritation, or redness.
Depression and anxiety can also both have real physical manifestations. One of the more common ones? Dry skin. “Whether it is through acne, psoriasis, or eczema, these diseases can cause saddened loss of glow or luster to the skin,” says Frank. It can also cause these skin conditions to flare up.
If you start a medication for your mental health, Frank notes your skin issues can get better because easing your stress or mental anguish can relieve their impact on your complexion. But, at the same time, it could have worsening effects. One of the touted benefits of SSRIs is that patients report boosted energy levels. This is mostly a positive result, but Frank explains it can cause people to have trouble sleeping — and sleep deprivation is a known cause of distressed skin. The good news? “As with most medications, there is an adjustment period,” he tells Bustle. “So when I see people on medications that can activate skin disease or inflammation, it is usually a short-term thing.”
As is the case with most side effects, not everyone will experience them. But if you happen to have skin issues from your antidepressants, there are — thankfully — ways to keep your complexion in check. “The keys are moisturizing and antioxidants,” says Puopolo. Antioxidants protect your skin from damage and help nourish your skin’s barrier, so look to serums or creams that contain them. Also important? “Drink lots of water, eat omega-3 fatty acids, and avoid anything that can exacerbate typical dry skin symptoms,” he says. This means cutting back on diuretics like caffeine and alcohol and not taking scalding hot showers. Puopolo also advocates using a humidifier and an emollient to “lock in moisture and help keep the skin from drying out.”
Of course, at the end of the day, if your symptoms or side effects are causing you distress, speak to your psychiatrist and/or a dermatologist to figure out the best treatment for you.
Jensen-Otsu, E. (2015). Antidepressant Use Is Associated With Increased Energy Intake And Similar Levels Of Physical Activity.” Nutrients. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4663617/
Morita, T. (2015). HTR7 Mediates Serotonergic Acute and Chronic Itch. Neuron. https://www.cell.com/neuron/fulltext/S0896-6273(15)00483-3
Sahi, F. (2020). Association Between Psoriasis and Depression: A Traditional Review. Cureus. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7489316/
Wilson, S. (2005). Antidepressants And Sleep: A Qualitative Review Of The Literature. Drugs. https://pubmed.ncbi.nlm.nih.gov/15892588/
Dr. Anthony Puopolo, MD, a family physician and chief medical officer at Shapiro MD